Wyoming, 2023

High Wind in Wyoming, February 1, 2023

February 1, 2023 · NWS CYS · 3 events in 3 counties and zones

Strong winds that began on 31 January 2023 continued into 1 February 2023.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds that began on 31 January 2023 continued into 1 February 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 9:34 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jan 31, 9:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
934 PM MST Tue Jan 31 2023

.SHORT TERM...(This evening through Thursday)
Issued at 126 PM MST Tue Jan 31 2023

Tonight...Current High Wind Warnings look on track based on wind
gusts so far. Looking at the 850/700 mb Craig-Casper height
gradients increasing again overnight, along with favorable
suggestions from the locally run high wind model, we believe winds
will once again increase overnight and remain near or above high
wind criteria at Arlington and Bordeaux. Since winds came close to
criteria last night over the I-80 Summit between Cheyenne and
Laramie, and gradients will be stronger tonight, we have opted to
add the Southern Laramie Range to the High Wind Warning.

Elsewhere, some modification in the airmass and better low level
mixing will make for less cold conditions overnight, though still in
the single digits for many lower elevation locations.

Wednesday...Brisk northwest flow aloft continues with some passing
middle and high clouds, though no precipitation due to relatively
dry low and mid levels. As 850/700 mb height gradients relax in the
afternoon, we expect winds to decrease enough to allow the High Wind
Warning to expire around 2 PM. Breezy to windy elsewhere due to
decent low and mid level gradients. Although downslope west winds
will aid in the warming, a deep fresh snowpack with a high albedo
will limit potential warming and thus we have undercut guidance
maximum temperatures by some 5 to 10 degrees.

Wednesday night...Continued slow modification in minimum
temperatures as the airmass slowly moderates. Most low temperatures
will be in the teens with decent low level mixing.

Thursday...Persistent ridging aloft continues over the Great Basin
states with northwest flow aloft remaining across our forecast area.
No precipitation on tap due to dry low and mid levels. Maximum
temperatures will continue the warming trend with 700 mb
temperatures up to -5 Celsius, though with the persistent deep
snowpack, we have continued to undercut guidance maximum
temperatures by about 5 degrees.

.LONG TERM...(Thursday night through Tuesday)
Issued at 126 PM MST Tue Jan 31 2023

The current upper-level pattern will lead to a relatively dry, yet
windy extended forecast. Precipitation chances look minimal until
the very end of the forecast period, but winds in the wind prone
areas of southeast Wyoming look to stay elevated through most of the
period.

Starting with Thursday night, winds in the wind prones begin to ramp
up as gradients along and west of the Laramie Range steepen. This
will allow 800 mb to 750 mb winds aloft to strengthen to
approximately 50 kts over the wind prones. This, combined with great
downward omegas could provide a set-up for at least a marginal high
wind event with gusts to 60 MPH. Gradients ease slightly Friday
afternoon, allowing for winds to ease, but remain elevated. A
surface trough just east of the Laramie Range and high pressure to
the west will allow decent pressure gradients to exist through
Saturday night. Late Friday night through Saturday afternoon looks
to be the next best time to see high winds in the wind prones.
Again, winds aloft climb into the 50 to 60 kt range with great
subsidence. This wind event looks a bit more potent than Thursday
night's with wind gusts over 60 MPH likely. Winds remain elevated
through Sunday, with another potential high wind event on Monday due
to an incoming cold front. In-house guidance suggests elevated to
high winds for most of the wind prones through Monday.

Next precipitation chance looks to be Monday as an upper-level
trough moves in from the west. As of now, this system looks
progressive with not much in the way of precipitation. Both the
ECMWF and GFS ensembles show little snow accumulation with this
system. It's possible that only the mountains see any accumulating
snow with this storm.

Temperatures in the long term forecast will be the warmest the CWA
has seen in awhile. A few fleeting ridges during the forecast period
will allow 700 mb temperatures to reach 0C! However, still decided
to drop high temperatures a few degrees below NBM guidance due to
the persistent snowpack. Regardless, a lot of locations will see the
return of 40 degree temperatures Friday and over the weekend.
Temperatures cool down again on Monday with the return of a cold
front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 934 PM MST Tue Jan 31 2023

Overall, no major changes to this TAF issuance, outside of some
general timing adjustments. VFR to MVFR conditions likely through
the forecast period for all terminals. Tightening mid to low
level gradients from some shortwave disturbances pulsing within
the flow will aid in stronger winds across southeastern Wyoming
and possible mountain wave activity with the westerly flow. Main
concern will be with the stronger winds and possible blowing snow
as temperatures have remained well below zero. IFR from low level
fog seems fairly unlikely, despite overnight low temperatures and
current snow cover across the majority of TAF sites as the winds
are expected to remain westerly across the domain, promoting
downsloping effects.

&&

.FIRE WEATHER...
Issued at 126 PM MST Tue Jan 31 2023

No concerns based on projected winds and relative humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Wednesday for WYZ106-110-116.

     Winter Weather Advisory until 2 PM MST Wednesday for WYZ106-110-
     116.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...SF
AVIATION...MRD
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jan 31, 1:24 PM MST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
124 PM MST Tue Jan 31 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-011630-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
124 PM MST Tue Jan 31 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Breezy to windy conditions on occasion over the next several days
could produce patchy blowing snow and hazardous travel.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-011630-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
124 PM MST Tue Jan 31 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect until 2 pm Wednesday. Expect
west winds of 35 to 45 mph with gusts to 70 mph producing
significant blowing and drifting snow and possible ground blizzard
conditions.

A Winter Weather Advisory also remains in effect until 2 PM
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Continued rounds of strong winds and blowing snow will be possible
through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jan 31, 9:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
925 PM MST TUE JAN 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
01/31/2023  M60 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

MRD
Local storm report, Jan 31, 9:54 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
954 PM MST TUE JAN 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
01/31/2023  M64 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&
Local storm report, Jan 31, 11:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1108 PM MST TUE JAN 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
01/31/2023  M60 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. SUSTAINED WINDS 48 MPH.

&&

GCC
Local storm report, Jan 31, 11:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1154 PM MST TUE JAN 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
01/31/2023  M65 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 40 MPH.
            VISIBILITY 0.22 MILES IN BLOWING SNOW.

&&

GCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 1, 12:00 AM MST to 12:18 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site at Bordeaux on Interstate 25 reported these wind gusts.

High Wind, North Snowy Range Foothills

When
February 1, 12:00 AM MST to 8:44 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington on Interstate 80 reported peak wind gusts. Several other WYDOT sensors along Interstate 80 between Laramie and Rawlins reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range

When
February 1, 1:32 AM MST to 1:44 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo on Interstate 80 reported peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068122, 1068123, 1068124.